Six surprising drug interactions you should know about

November 15, 2018 by Philip Crilly, The Conversation
Mixing certain antibiotics and alcohol can leave you feeling nauseous. Credit: metamorworks/Shutterstock

As the UK population grows older, more and more people are using a combination of drugs to treat multiple conditions. This can lead to interactions and side effects that we all need to be aware of.

Not only can drugs interact with each other, they can also interact with food and drink, as well as popular herbal remedies.

Here are some of the most noteworthy to give you an overview of the combinations to be wary of.

1. Statins and grapefruit juice

Many people are prescribed drugs from the statin family to prevent heart attacks and strokes. Statins are the mainstay of cholesterol management but are not free from drug and food interactions. One particularly important interaction to note is that of certain statins with grapefruit juice.

People who have been told that they have high cholesterol often make lifestyle changes, which may involve increasing the amount of fruit and vegetables in their diet. Although this is encouraged, it's important to be aware that can slow down the breakdown of statins in the body, thereby increasing their presence in the blood, resulting in more side effects.

2. Warfarin and green leafy vegetables

Warfarin, a drug used to prevent and treat blood clots, is commonly prescribed in the UK. People taking warfarin need to go for regular blood tests to make sure that they are taking the right dose to treat their particular condition. An interaction of note with this drug is that with vitamin K.

Supplements and foods that contain vitamin K, such as and green tea, can reduce the effect of warfarin by speeding up its removal from the body, meaning that those taking it may suffer serious consequences, including an increased risk of strokes or . You should let your prescriber know if you are making any changes to your diet so that your dose of warfarin can be adjusted accordingly.

3. Antidepressants and ibuprofen

Taking a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), such as citalopram, alongside anti-inflammatory painkillers, such as ibuprofen, can increase the risk of internal bleeding. This is usually associated with the stomach and symptoms can include dark stools, stomach cramps, feeling tired, blood in vomit and feeling faint or dizzy.

This side effect can be avoided by taking a stomach protecting drug, such as lansoprazole. It's important to note, however, that certain other stomach protecting drugs may also interact with antidepressants, so it's important to choose wisely.

4. Metronidazole and alcohol

Metronidazole is a commonly prescribed antibiotic, particularly for dental infections. Although your pharmacist may often encourage you not to drink alcohol while taking prescribed medication, this advice is particularly important with metronidazole.

Drinking alcohol while on metronidazole can lead to severe nausea and vomiting. Not only should you avoid alcohol while taking metronidazole, you should wait for at least two days after your course has finished. This is to make sure that all of the drug has left your body.

5. St John's Wort and the contraceptive pill

St John's Wort is a popular herbal remedy, used to treat the symptoms of mild depression. Some people assume that because it is a herbal remedy, it must be harmless. Quite the opposite.

St John's Wort is an example of an enzyme inducer, a substance that speeds up the breakdown of another substance. By encouraging the breakdown of the other drug at a faster rate than normal, this means that the other drug becomes less effective.

While St John's Wort can have this effect on many drugs, one of particular note is the contraceptive pill. St John's Wort decreases the effectiveness of the pill, increasing the chance that the person taking the pill will become pregnant.

The interaction is so severe that the UK's Medicines and Healthcare products Regulatory Agency has advised that the combination of St John's Wort and the combined hormonal should be avoided altogether.

6. Calcium supplements and other medications

As we get older, our bones become weaker, so many people are prescribed calcium and vitamin D supplements to strengthen their bones and prevent fractures. While these products benefit many, it is important to understand that they may affect how the body absorbs other drugs. These include drugs to prevent malaria, certain antibiotics and those used to treat an underactive thyroid.

For most drugs, this interaction can be overcome by leaving time between taking the calcium product and the other . A gap of between two and six hours between taking calcium and other drugs is usually enough.

It is very important that if you are taking any of the drugs mentioned in this article that you do not stop taking any of them until you have consulted with your doctor. Any sudden changes to medication may have more severe consequences than any of the interactions listed in this article.

Explore further: New study finds concurrent use of prescription drugs and dietary supplements could pose health risks

Related Stories

New study finds concurrent use of prescription drugs and dietary supplements could pose health risks

September 25, 2018
A new University of Hertfordshire study found that using certain over-the-counter herbal medicines and dietary supplements alongside prescription drugs could pose serious health risks, especially amongst older adults.

How St. John's Wort can make you sick

July 1, 2015
St John's Wort can produce the same adverse reactions as antidepressants, and serious side effects can occur when the two are taken together, according to new University of Adelaide research.

Herbal products may compromise prescription drugs and cause serious side effects

January 24, 2018
An analysis of published studies and reports indicates that a number of herbal products may affect the properties of prescription drugs, leading to alterations in the drugs' effectiveness as well as potentially dangerous ...

Common herbal supplement can cause dangerous interactions

June 30, 2014
St. John's wort, the leading complementary and alternative treatment for depression in the United States, can be dangerous when taken with many commonly prescribed drugs, according to a study by researchers at Wake Forest ...

Taking St. John's wort for depression carries risks: study

July 29, 2015
(HealthDay)—St. John's wort is a popular herbal therapy for depression, but a new Australian study highlights the fact that "natural" does not always equal "safe."

Poor patient warfarin knowledge may increase risk of deadly side effects

April 15, 2016
15 April 2016: Patients have poor knowledge of warfarin which may increase their risk of serious side effects, according to research presented today at EuroHeartCare 2016 by Dr Kjersti Oterhals, a nurse researcher at Haukeland ...

Recommended for you

Shortcut strategy for screening compounds with clinical potentials for drug development

December 4, 2018
Developing a new drug often takes years and costs hundreds of millions of dollars. A shortcut has now been reported in a study led by City University of Hong Kong (CityU), which can potentially reduce the time and costs of ...

Drug wholesalers drove fentanyl's deadly rise, report concludes

December 4, 2018
Fentanyl, a powerful synthetic opioid implicated in nearly 29,000 overdose deaths in the United States last year, most likely spread because of heroin and prescription pill shortages, and also because it was cheaper for drug ...

Global review reports on administration of children's antibiotics

December 4, 2018
Researchers analyzing the sales of oral antibiotics for children in 70 high- and middle-income countries found that consumption varies widely from country to country with little correlation between countries' wealth and the ...

Opioid prescriptions from dentists linked to youth addiction risk

December 3, 2018
Teens and young adults who receive their initial opioid prescriptions from their dentists or oral surgeons are at increased risk for opioid addiction in the following year, a study from the Stanford University School of Medicine ...

Rise in meth and opioid use during pregnancy

November 29, 2018
Amphetamine and opioid use in pregnancy increased substantially over the last decade in the United States, a new Michigan Medicine-led study finds. And a disproportionate rise occurred in rural counties.

Mouse model aids study of immunomodulation

November 19, 2018
Because mice do not respond to immunomodulatory drugs (IMiDs), preclinical therapeutic and safety studies of the effects of IMiDs have not been possible in existing types of mice. This has led to an inability to accurately ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.